NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, October 27, 2016
Dental and Oral Health (Adults)
Sudden, severe dizziness after root canal
I had a root canal yesterday and the exact same thing has happened to me today as this previous question, submitted to your site on 4/25/08:
"The next day, I developed sudden onset of extreme dizziness "
I called the on-call endontist for the practice that did it and they denied any connection at all. I have TMJ and sinus isssues, which have been totally resolved and fine lately, so when in the throes of those I do get a bit lightheaded once in a while, but NOTHING like this. I am getting bed/room spins- that never, ever happens to me.
The previous answer said a migraine connection was unlikely (and I don`t have those as far as I know), but what else could be the cause?
I am also really concerned about the toxic materials used in the filling. I`m sensitive to almost everything. I trust my dentist a great deal, so I went ahead with the root canal without looking into it. What are the statistics on known reactions to some of the ingredients?
To answer your last question first, there are no toxic materials used in filling a root canal.
It is possible if the endodontic treatment was performed on a maxillary tooth that the sinus could be affected, especially if the apex of the tooth approximated the sinus cavity. It is also possible that you could be having a reaction to the anesthetic used to numb your tooth for this procedure. This is extremely rare and very unlikely, but since you stated that you are "very sensitive to just about everything", it is a possibility.
It is also possible that you were under great stress getting the dental treatment, and this is your body's reaction to that stress.
The last possibility is that you may have been given some medication to take after the procedure, possibly even over-the-counter medications, that you could be reacting to.
D Stanley Sharples, DDS
Clinical Assistant Professor of Primary Care Dentistry
College of Dentistry
The Ohio State University